1 Min Read
(Reuters) - U.S. health officials warned on Thursday about the sometimes deadly effect of overexposure to fentanyl painkiller patches, particularly for small children, saying at least 10 people have died and 12 hospitalized in the last 15 years.
In a safety alert, the U.S. Food and Drug Administration said a majority of the 26 cases of accidental exposure to fentanyl observed since 1997 involved children below the age of two.
"(These incidents) reinforce the need to talk to patients and their families to make sure that these patches are stored, used and disposed of carefully," an FDA official said.
Makers of fentanyl patches include Mylan Inc and Watson Pharmaceuticals.
The FDA recommended keeping the patches out of the sight and reach of children and suggested patch-users cover the patch with an adhesive film to make sure it stays on the body.
Reporting by Zeba Siddiqui in Bangalore; Editing by Tim Dobbyn